For healthcare professionals
Bishop Score
The Bishop score rates how ready the cervix is for induction of labor, from five findings on vaginal examination: dilatation, effacement, station, consistency and position. The total runs from 0 to 13. Edward Bishop published it in 1964. This calculator is written for clinicians and is not a diagnosis.
Cervical examination
Choose the finding in each part. Nothing you enter leaves this page.
What you will see
The total from 0 to 13 and where it falls against the published cut-offs.
Educational only, not medical advice. Not a diagnosis. Decisions about induction belong to the treating team.
Source
Bishop EH, Obstetrics and Gynecology 1964, the original pelvic score. Points are taken from Table 1 of an open-access (CC BY 4.0) study, Sinha P and colleagues, Cureus 2024. The 0 to 13 range and the 6 or less unfavorable cut-off are from an open-access (CC BY) scoping review, Felix TMJ and colleagues, Healthcare 2026. The tests check every item range, the cut-offs and a worked example.
Validated in
Pregnant women being assessed for elective induction of labor. Bishop proposed the score in 1964 to judge whether induction was likely to succeed (Felix 2026). In Sinha's study of 120 women induced at term, the score predicted cesarean birth with an area under the curve of 0.643, less well than ultrasound cervical length (0.857).
Limits
Cut-offs vary: Felix 2026 calls 6 or less unfavorable; Sinha's centre gave oxytocin at 6 or higher; Sinha cites over 8 as favorable. The score relies on digital examination, which varies between examiners, and performs worse when the cervix is very unfavorable (Felix 2026). The printed effacement bands leave gaps (for example 35%); choose the nearest band. A simplified score of 0 to 9 (dilatation, effacement and station only) is also used; this page uses the original five parts.
Bishop score table
Add the points for each part (Sinha 2024).
| Part | 0 | 1 | 2 | 3 |
|---|---|---|---|---|
| Dilatation (cm) | 0 (closed) | 1 to 2 | 3 to 4 | 5 or more |
| Effacement (%) | 0 to 30 | 40 to 50 | 60 to 70 | 80 or more |
| Station | -3 | -2 | -1 to 0 | +1, +2 |
| Consistency | Firm | Medium | Soft | - |
| Position | Posterior | Mid position | Anterior | - |
Worked example: a cervix 1 to 2 cm dilated (1), 40 to 50% effaced (1), at station -2 (1), medium consistency (1) and mid position (1) scores 5, in the unfavorable range.
Reading the score
The original score uses five parts on a 0 to 13 scale; a simplified version of 0 to 9 points uses dilatation, effacement and station only and was found to predict vaginal delivery about as well (Felix 2026). At admission for induction, a score of 6 or less usually leads to cervical ripening first (Felix 2026). Research cited by Sinha and colleagues found that a score over 8 is favorable, with vaginal birth for over 90% of women (Sinha 2024).
The score should not be read alone: parity, gestational age, body mass index, maternal age and estimated fetal weight can affect the outcome (Felix 2026). In one prospective study, ultrasound cervical length predicted cesarean birth after induction better than the Bishop score (Sinha 2024). The score was published by Bishop in 1964 (Bishop 1964).
Related calculators
After birth, see the Apgar score calculator. Earlier in pregnancy, see the preeclampsia risk and aspirin check. Other bedside scores are listed under For healthcare professionals.
Sources
- Sinha P, Gupta M, Meena S. Comparing Transvaginal Ultrasound Measurements of Cervical Length to Bishop Score in Predicting Cesarean Section Following Induction of Labor: A Prospective Observational Study. Cureus. 2024;16(2):e54335. doi:10.7759/cureus.54335. PMID 38500903. Open access (CC BY 4.0). Table 1 (components of the Bishop score), Introduction (score over 8 favorable), Results and Table 4 (AUC 0.643 for the Bishop score, 0.857 for cervical length; 120 women). pmc.ncbi.nlm.nih.gov/articles/PMC10945042/
- Felix TMJ, Sim-Sim MMF, Ferrao ACC, Zangao MOB. The Bishop Index and Birth Outcomes in Nulliparous Women Undergoing Labor Induction: A Scoping Review. Healthcare (Basel). 2026;14(15):2242. doi:10.3390/healthcare14152242. PMID 42588210. Open access (CC BY). Introduction (five parameters, 0 to 13 points, simplified 0 to 9 version, 6 or less unfavorable) and Discussion (interobserver variability). pmc.ncbi.nlm.nih.gov/articles/PMC13465716/
- Bishop EH. Pelvic scoring for elective induction. Obstet Gynecol. 1964;24:266-268. PMID 14199536. pubmed.ncbi.nlm.nih.gov/14199536/
Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-02. Spotted an error? See About.